Maine, 2024

Heat in Maine, August 2, 2024

August 2, 2024 · NWS CAR · 2 events in 2 counties and zones

Temperatures in the lower 90s combined with dewpoints around 70 to produce Heat Index values ranging from the mid 90s to around 100 during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Temperatures in the lower 90s combined with dewpoints around 70 to produce Heat Index values ranging from the mid 90s to around 100 during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 2, 9:55 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 9:55 AM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1055 AM EDT Fri Aug 2 2024

.SYNOPSIS...
Weak high pressure will remain over the area today. A weak
trough of low pressure will approach tonight and cross the area
Saturday. A cold front will approach Saturday night and stall
over the region on Sunday and Sunday night. The front will
continue south across the area Monday followed by high pressure
on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
10:30 AM Update...Expanded the heat advisory to include interior
Hancock county from 1-5pm this afternoon as it appears we will
get two hours of heat indices of 95-99 there, in addition to
southern Penobscot County. Considered also adding central
Washington County, but was not quite confident enough to do so
at this time. Might add them in with next update if confidence
increases.

Best chance for any convection this afternoon is this
afternoon/early this evening in response to a passing 700mb
northern stream shortwave.

The remainder of the forecast appears on track, with minor
changes made to reflect the latest trends in observations and
guidance.

Previous Discussion
Subtropical high pressure well off the Southeast coast
continues to dominate our weather holding a very warm and humid
air mass in place across the region. We will remain in tranquil
air north of this high today under a clear to partly cloudy sky.
High temperatures from the upper 80s north to near 90 over some
interior southern spots will combine with dew points in the mid
to upper 60s to create heat indices into the low 90s over some
southern areas. Bangor's heat indices may briefly approach 95
this afternoon. Scattered showers and a couple isolated
thunderstorms are possible during the midday and afternoon,
mainly over the north and the highlands. The guidance is
showing CAPES over 1000 J/KG, but there is very little forcing
to initiate or trigger convection so will just have slight
chance thunder. The humid air and light onshore flow will
keep some fog along the immediate coast.

A weak upper level shortwave will approach tonight lifting some
moisture and clouds into the area. A very weak surface wave
will be along the coast where some showers may approach late
tonight. The clouds and continued high humidity will result in
another warm and humid night with lows only in the upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
Warm, humid, and unsettled weather expected through the weekend.

Saturday...
The area will be under a very juicy airmass on Saturday, with
precipitable waters around 2 inches Downeast and 1.5 inches in
the north. Mid/upper level WSW flow with perhaps a subtle
embedded shortwave trough moving through. Enough shear and CAPE
for some stronger and perhaps marginally severe storms, though a
bit more concerned about potential for heavy rain and flash
flooding thanks to the very moist airmass. Kept mention of this
in HWO. Hard to pinpoint where in the area the best chance of
showers/storms will be, and went with broadbrushed PoPs around
70 percent. Still warm with generally 80s except a few 70s near
the coast, but not quite as warm as Friday thanks mainly to more
clouds and shower/storm activity.

Saturday Night...
Shower/storm activity should generally wane with the loss of
daytime heating, but airmass is moist enough that kept chance or
slight chance PoPs through the night. Very mild with lows in the
mid to upper 60s. Went on the warm side of guidance.
Patchy/areas of fog with best chance of fog toward the coast,
though fog possible anywhere, especially where rain ends up
falling on Saturday.

Sunday...
Sunday isn't looking a whole lot different than
Saturday...perhaps a little lower precipitable water values,
but still a much moister airmass than usual. Good shot at mainly
afternoon showers/storms again.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Another unsettled day Monday as the moist airmass remains in
place. A better potential for severe storms Monday due to an
approaching upper trough and surface cold front. Timing of the
system is a bit uncertain, and there is a chance the front
could come through too early in the north for much of a storm
threat. A slower front/upper trough speed would mean more of a
storm threat areawide. Definitely a day to watch.

Pattern change then occurs, with cooler, drier airmass by late
Monday night and into Tuesday, likely persisting into Thursday.
Decent confidence in northern areas being dry Tue-Thu except for
perhaps an isolated afternoon shower. Tougher call Downeast,
however. Although the vast majority of models bring the late
Monday cold front all the way through the area, some stall it
close enough to our south to where Downeast could be on the
northern edge of rain from systems rounding the base of the
trough. Right now, playing it safe with slight chance and chance
PoPs mainly Downeast for Tue-Thu. Good confidence in
temperatures near or a bit below average Tue-Thu, with much
lower dewpoints as well. Even though rain showers are possible
mainly Downeast Tue-Thu, thunderstorms are very unlikely.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR conditions are expected today and tonight with
the exception of some patchy valley fog early this morning and
again late tonight, and some occasional mist near the coast.
Winds light W today then light SW to near calm tonight.

SHORT TERM:
Saturday-Monday...VFR, except for MVFR or lower possible in
patches to areas of fog late at night/early in the morning and
brief periods of MVFR possible in any stronger convection.
Light, generally S/SW/W winds less than 10 kts.

Monday night-Tuesday...VFR. W wind up to 10 kts.

&&

.MARINE...
NEAR TERM: Wind and seas will be below SCA today and tonight. A
S swell up to 4 ft with a period around 8 seconds is expected
later today into tonight. Fog may be dense at times, especially
along the Washington County Coast, due to humid air over the
cooler water.

SHORT TERM: S/SW wind around 10 kts, becoming W/NW Monday night
and Tuesday. Seas below small craft levels until around Monday
night, when the outer waters have a reasonable shot at reaching
small craft levels for seas (around 5 feet). Patchy to areas of
fog in the waters until late Monday or Monday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 5 PM EDT this afternoon for MEZ015-016.
     Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Bloomer/Maloit
Short Term...Foisy
Long Term...Foisy
Aviation...Bloomer/Maloit/Foisy
Marine...Bloomer/Maloit/Foisy
Hazardous weather outlook, Aug 2, 10:08 AM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
1108 AM EDT Fri Aug 2 2024

MEZ001>006-010-011-017-031-032-031515-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Central Washington-
Southern Piscataquis-Northern Washington-
1108 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible with any stronger storms Saturday
and Saturday evening. This could cause minor flooding of know low-
lying and poor drainage areas, with a small chance of localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-031515-
Interior Hancock-
1108 AM EDT Fri Aug 2 2024

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible with any stronger storms Saturday
and Saturday evening. This could cause minor flooding of know low-
lying and poor drainage areas, with a small chance of localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015-031515-
Southern Penobscot-
1108 AM EDT Fri Aug 2 2024

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible with any stronger storms Saturday
and Saturday evening. This could cause minor flooding of know low-
lying and poor drainage areas, with a small chance of localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-031515-
Coastal Hancock-Coastal Washington-
1108 AM EDT Fri Aug 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-031515-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1108 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Southern Penobscot

When
August 2, 12:00 PM EST to 4:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures in the lower 90s combined with dewpoints around 70 to produce Heat Index values ranging from the mid 90s to around 100.

Heat, Interior Hancock

When
August 2, 12:00 PM EST to 4:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Mesonet
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Temperatures in the lower 90s combined with dewpoints around 70 to produce Heat Index values ranging from the mid 90s to around 100.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210446, 1210447.